# SDR 2009FA0000293

- Difficulty date: April 10, 2009
- Submitted: April 10, 2009
- Operation: General aviation
- Aircraft: N613FT
- Make and model: Piper PA-28-161
- Aircraft serial: 3841236
- Aircraft time: 14,453 hours
- Engine: Lyc O320*
- Engine time: 791 hours
- Propeller: Snsnch 74DM
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Engine
- Condition: Burned
- Part time: 791 hours
- Stage of operation: LD
- How discovered: O
- Nature of condition: A
- Precautionary procedure: E

## Discrepancy

THE ACFT EXPERIENCED A COMPLETE LOSS OF ENGINE POWER AFTER LANDING.  THE PILOT TRIED TO RESTART THE ACFT ENGINE TWICE, WHILE ON RUNWAY 27R.  AFTER ALLOWING APPROX 20 SECONDS FOR THE STARTER TO COOL THE PILOT NOTICED SMOKE FOLLOWED BY FLAMES.  THE PILOT EXITED THE ACFT WITH THE HALON FIRE EXTINGUISHER IN HAND, BUT THE EXTINGUISHER WAS INOPERATIVE.  THE PILOT ALSO NOTICED A STEADY STREAM OF FUEL POURING FROM THE UNDERSIDE OF THE COWLING, AS THE FLAMES ENGULFED THE ENTIRE ENGINE COMPARTMENT. THE EXAMINATION REVEALED THAT THE ENTIRE ENGINE COMPARTMENT, INCLUDING THE POWERPLANT, ITS ACCESSORIES, MOUNT, HARDWARE, COWLINGS AND FIRE-WALL HAD BEEN DAMAGED BY THE HEAT AND FIRE. THE FIRE APPEARED TO HAVE STARTED NEAR THE AIR BOX ON THE BOTTOM LT OF THE ENGINE AND IGNITED THE FUEL THAT HAD OVER FLOWED INTO AIR BOX. CONSEQUENTLY, THE AIR BOX APPEARED TO HAVE BEEN BLOWN APART FROM THE INSIDE OUT, AS IF IT WAS FULL OF FUEL WHEN IT IGNITED.  THE FIRE THEN SPREAD TO COVER THE ENTIRE ENGINE COMPARTMENT CAUSING INTENSE HEAT AND FIRE DAMAGE THROUGH OUT.
